Alert archive / Iowa / River Flood Warnings in 2014

River Flood Warning 30, NWS Quad Cities, IA

May 5, 2014Muscatine County, Scott County, Iowa; Rock Island County, Illinois

NWS Quad Cities, IA issued this river flood warning at May 5, 2014, 11:47 AM CDT for Muscatine County, Scott County, Iowa; Rock Island County, Illinois. It took effect at May 7, 2014, 9:01 PM CDT. It was in force for 21 days.

The area

The counties it named.

The facts

Issued
May 5, 2014, 11:47 AM CDT (16:47 UTC)
In effect from
May 7, 2014, 9:01 PM CDT
Expired
May 28, 2014, 10:20 AM CDT
In force
21 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Muscatine County, IA, Scott County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 18 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Rock Island (RCKI2).

Action stage
13 ft
Minor stage
15 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at May 5, 6:13 AM CDT, 5 hours 34 minutes earlier.

Area forecast discussion, May 5, 6:13 AM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
613 AM CDT MON MAY 5 2014

.SYNOPSIS...
ISSUED AT 328 AM CDT MON MAY 5 2014

AT ABOUT 2 AM A COUPLE OF ISOLATED WEAK THUNDERSTORMS DEVELOPED IN
NORTHWEST IL AND WERE MOVING QUICKLY EASTWARD. THESE WERE OCCURRING
DUE TO CONVERGENCE AND THETA-E ADVECTION ON THE NOSE OF A 50 KNOT
SOUTHWESTERLY LOW LEVEL JET. HOWEVER...THE DRY AIRMASS WAS PREVENTING
WHAT OTHERWISE WOULD BE A MORE WIDESPREAD THUNDERSTORM EVENT.
CURRENT TEMPERATURES WERE IN THE MID 40S TO LOWER 50S WITH MID/HIGH
LEVEL CLOUDS ACROSS THE CWA.

ELSEWHERE...TEMPERATURES RANGED FROM THE 30S ACROSS THE NORTHERN
GREAT LAKES REGION TO THE MID 70S FROM SOUTHERN KS TO TX.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 328 AM CDT MON MAY 5 2014

FORECAST FOCUS ON A QUIET SHORT TERM.

TODAY...LOW LEVEL JET VEERS WESTERLY BEFORE 12Z WITH THE BETTER
FORCING THEN SHIFTING INTO THE OHIO VALLEY. OTHERWISE OUR WEATHER
TODAY WILL BE RATHER QUIET WITH HIGH PRESSURE ACROSS THE GREAT
LAKES AND LOW PRESSURE IN THE ROCKIES. A FRONTAL BOUNDARY WILL BE
STALLED ACROSS CENTRAL MO. THIS PUTS THE DVN CWA IN A DRY EASTERLY
FLOW WITH PARTLY TO MOSTLY SUNNY SKIES...MAINLY MID/HIGH LEVEL
CLOUDS. MAXIMUM TEMPERATURES SHOULD RANGE FROM THE LOWER 60S ALONG
HIGHWAY 20 TO THE LOWER 70S IN OUR FAR SOUTHERN COUNTIES. EAST
WINDS WILL OCCASIONALLY GUST TO 25 MPH.

TONIGHT...THE SYNOPTIC PATTERN REMAINS THE SAME...WITH HIGH
PRESSURE OVER THE GREAT LAKES AND LOW PRESSURE SITUATED IN THE
WESTERN HIGH PLAINS. THE FRONTAL BOUNDARY WILL REMAIN STALLED WELL
TO OUR SOUTH WITH AN EASTERLY SURFACE WIND CONTINUING TO FEED DRY
AIR INTO THE CWA. THE NOCTURNAL LOW LEVEL JET/FORCING WILL BE FOCUSED
MORE OUT IN THE PLAINS. LOW TEMPERATURES SHOULD RANGE FROM NEAR 40
ALONG HIGHWAY 20 TO AROUND 50 IN OUR FAR SOUTH. SKIES WILL BE
PARTLY CLOUDY WITH AREAS OF MID/HIGH LEVEL CLOUDS.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 328 AM CDT MON MAY 5 2014

CHALLENGES OF EPISODES OF THUNDERSTORMS MIDDLE OF THIS WEEK WITH A
DECENT SEVERE RISK MAIN FORECAST ISSUE.

OVERVIEW...INITIALIZATION AND VERIFICATION FAIR WITH ONCE AGAIN BL
MOISTURE ISSUES THAT ARE TOO MOIST ALL SOLUTIONS WITH CLOUD BASES
RESULTING IN TOO HIGH COVERAGE OF POPS AND QPF AMOUNTS FOR WEAKLY
FORCING SITUATIONS IN NW FLOW AS SHOWN AGAIN TONIGHT.  THEN
INCORPORATION OF RUN TO RUN CHANGES AND INTER-MODEL SOLUTIONS SUGGEST
A 60/40 MIX OF HI-RES ECMWF/GEM-NH TO GFS.  TIMING OF COOL FRONTAL
PASSAGE LATE THURSDAY WITH SLOWER TRENDS SUPPORTS MAINLY A LOWER END
SEVERE RISK ATTM...MAINLY THURSDAY EVENING AND POSSIBLY INTO THE
OVERNIGHT HOURS.

TUESDAY...FAIR TO PARTLY SUNNY WITH MID LEVEL CLOUDS AND EASTERLY
WINDS OF 10 TO 20+ MPH.  LITTLE CHANGE IN FORECAST WITH HIGHS OF
MOSTLY IN THE UPPER 60S NORTH 1/3 TO MIDDLE 70S SOUTH 1/3 OF
FORECAST AREA.  LOW DEWPOINTS IN 40S TO MAKE ANOTHER COMFORTABLY MILD
MAY DAY.

TUESDAY NIGHT...WARM FRONT STILL ON TRACK TO MOVE NORTH INTO SOUTH
SECTIONS OF AREA OVERNIGHT WITH FAVORABLE FORCING AND ENOUGH MOISTURE
FOR SCATTERED NOCTURNAL STORMS TO BLOOM BASED ON 35 TO 45 KT
IMPINGING LOW LEVEL JET ON RETREATING COOLER AIR. LOW FREEZING LEVELS
WITH WBZ AOB 10K AGL SUPPORTS RISK OF LARGE HAIL AOA 1" TO POSSIBLY
1.5+ INCHES IN DIAMETER PER HELP ALGORITHM. COVERAGE AND TIMING OF
THIS RISK WILL BE BETTER KNOWN NEXT 24 HOURS WITH CURRENT ANALYSIS
SUPPORTING ALONG AND NORTH OF I-80 AND MAINLY AFTER MIDNIGHT. HAVE 30
TO 40 POPS NORTH 1/2 AND SLIGHT TO NO POPS FAR SOUTH. SPEED OF
MOVEMENT SUPPORTS ANY PRECIPITATION TO BE OR GENERALLY BE BELOW AN
HALF INCH WITH MOVEMENT SPEEDS OF 35 TO 40+ KTS.

WEDNESDAY...ONLY MINOR CHANGES.  SEASONABLY WARM...ALMOST A BIT HUMID
WITH A LOW RISK OF STORMS AND SHOWERS IN MORNING ALONG AND NORTH OF
WARM FRONT PASSING NORTH. ISOLATED SEVERE MAY STILL BE POSSIBLE UNTIL
MID MORNING NORTH OF THE WARM FRONT. LOCAL THERMAL FIELDS COUPLED
WITH SUNSHINE AND SOUTH WINDS OF 10 TO 20+ MPH SUPPORTS HIGHS WELL
INTO THE 80S ALL BUT THE FAR NORTH WITH UPPER 80S POSSIBLE FOR LATER
SHIFTS IN SOUTH 1/2. COUPLE THIS WITH DEWPOINTS OF 58-63 DEGREES AND
WILL BE FIRST REALLY WARM DAY WITH SOME PEOPLE CONSIDERING TURNING ON
AIR CONDITIONER IN THE AFTERNOON AND INTO THE NIGHT.  WEDNESDAY
NIGHT...MILD TO WARM WITH MINS MAINLY IN THE LOWER TO MIDDLE 60S
WITH SOUTH WINDS OF 5 TO 15+ MPH. HAVE KEPT LOW SLIGHT CHANCE POPS
NW 1/2 OF AREA AS LATE PM CONVECTION TO OUR WEST MAY PROPAGATE INTO
THE AREA BEFORE DYING FOR LATER SHIFTS TO REASSESS.

THURSDAY AND THURSDAY NIGHT...ANOTHER SEASONABLY WARM AND HUMID DAY
WITH INCREASING CLOUDS AND BLUSTERY WITH INCREASING POPS AS COOL
FRONT AND MOISTURE POOLING WITH GOOD FORCING BY LATE PM INTO EVENING
HOURS. AMOUNT OF HEATING KEY TO RISK OF SEVERE STORMS.  FORCING AND
SHEAR PROFILES SUGGEST A BROAD AREA OF SHOWERS AND STORMS TO BLOOM TO
THE SW AND MOVE ACROSS THE REGION.  BEST ESTIMATE STILL IS FOR SOME
SEVERE WITH HIGHS 75 NW TO 81+ DEGREES SE SECTIONS ATTM AND DEWPOINTS
60+F FOR CAPES AOA 1500-2000+ J/KG AND WBZ AOA 10K AGL. LOCAL
TECHNIQUES WITH 45 KT LOW LEVEL JET CONTINUE TO SUPPORT LARGE HAIL
OVER 1" IN DIAMETER AND COOL POOLS OF STRAIGHT LINE WINDS LOCALLY UP
TO 60-65 MPH INTO LATE EVENING HOURS.  ENOUGH BL SHEAR THAT WITH SOME
BOUNDARY INTERACTIONS AND BL VEERING OF WINDS...ISOLATED TORNADOES
REMAIN A SECONDARY RISK LATE PM HOURS.  PW VALUES OF 1 TO 1.25 INCHES
AND FAST MOVEMENT OF SYSTEM  SUPPORTS MOSTLY MODERATE RAIN AMOUNTS
OF .5 TO .75 INCHES WITH LOCALLY HEAVY RAINS OF UP TO 1-1.5 INCHES IN
ANY TRAINING OF STORMS. AS LONG AS RAIN TOTALS STAY BELOW 1.5 INCHES
THEN THIS SHOULD HAVE LIMITED TO NO IMPACT ON HYDROLOGIC ISSUES AS
AREA SOILS AND VERDANT VEGETATION SHOULD BE ABLE TO TAKE IN MOST OF
THIS MOISTURE. OVERALL...HAVE LIKELY POPS WEST TO HIGH CHANCE POPS IN
FAR EAST. LIKELY POPS THURSDAY NIGHT SHOULD BE ABLE TO BE RAISED TO
CATEGORICAL.  LOWS MAY BE TOO LOW IF COOL FRONT IS SLOWER FOR LATER
SHIFTS TO REASSESS WITH MILD 60S AGAIN LIKELY AT LEAST UNTIL FRONT
PASSES WELL AFTER MIDNIGHT.

FRIDAY AND SATURDAY...CLEARING SKIES WITH LINGERING SHOWERS AND
STORMS ENDING BY LATE FRIDAY AM WITH NEAR SEASONABLE TEMPERATURES.
HIGHS AROUND 70F BOTH DAYS AND LOWS UPPER 40S TO MIDDLE 50S FRIDAY
AND SATURDAY NIGHT. KEPT LOW POPS BY SATURDAY WITH APPROACH OF NEXT
UPPER DISTURBANCE.  SATURDAY NIGHT...BETTER CHANCE OF POPS WITH
LOWS IN THE 50S WITH ENOUGH FORCING FOR RAISING OF POPS BY LATER
SHIFTS.

SUNDAY...DEVELOPING SIGNIFICANT TROUGH FOR A GOOD CHANCE FOR MORE SHOWERS
AND STORMS AND NEAR SEASONABLE HIGHS AND LOWS SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 611 AM CDT MON MAY 5 2014

VFR CONDS THROUGH THIS TAF CYCLE WITH OCNL CIGS AOA 8KFT. EAST
WINDS 10 TO 15 KNOTS WITH OCNL GUSTS TO 20 KNOTS TODAY THEN EAST
AROUND 10 KNOTS TONIGHT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...NICHOLS
AVIATION...HAASE
Hazardous weather outlook, May 5, 3:55 AM CDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 AM CDT MON MAY 5 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
355 AM CDT MON MAY 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

PORTIONS OF THE MISSISSIPPI RIVER ARE EXPERIENCING FLOODING. PLEASE
SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY NIGHT...A WARM FRONT WILL MOVE NORTH ACROSS THE OUTLOOK AREA
WITH A STRONG LOW LEVEL SOUTHERLY JET BRINGING MUCH HIGHER DEWPOINTS
FROM THE GULF OF MEXICO. THIS WILL SUPPORT A CHANCE OF THUNDERSTORMS
MAINLY AFTER MIDNIGHT. LOW FREEZING LEVELS SUGGEST SOME STORMS MAY BE
SEVERE WITH LARGE HAIL IN EXCESS OF 1 INCH IN DIAMETER AND POSSIBLY
UP TO THE SIZE OF GOLF-BALLS THE MAIN THREAT.  GUSTY WINDS UP TO 50
MPH IS A SECONDARY HAZARD. THE GREATEST RISK IS TO LOCATIONS NORTH OF
THE I-80 CORRIDOR.

WEDNESDAY AND THURSDAY...AN APPROACHING AND SLOW MOVING STORM SYSTEM
WILL BRING ONE OR MORE ROUNDS OF THUNDERSTORMS. CURRENT INDICATIONS
SUPPORT AT LEAST MODERATE INSTABILITY AND FORCING.  THIS ENVIRONMENT
WILL BE FAVORABLE FOR SOME STORMS TO APPROACH OR REACH SEVERE LEVELS
ALONG WITH POSSIBLY LOCALLY HEAVY RAINFALL...WITH MAINLY THURSDAY
AFTERNOON AND EVENING THE TIME OF HIGHEST RISK.  STRONG GUSTY WINDS
AND LARGE HAIL ARE THE HIGHEST THREAT WITH ISOLATED TORNADOES POSSIBLE
LATE IN THE AFTERNOON INTO THE EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE/NICHOLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 11:47 AM CDTRiver Flood WarningDVNClinton, Scott22 days
May 5, 11:47 AM CDTRiver Flood WarningDVNLouisa, Muscatine23 days

Nearby

River Flood Warnings in Iowa, 2014River Flood Warnings in Illinois, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.